Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS La Crosse, WI

May 8, 2002Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2002, 4:52 PM CDT for Dodge County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 4:52 PM CDT (21:52 UTC)
Expired
May 8, 2002, 5:30 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:05 PM CDTHail 0.75West Concord, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 082152
SVRLSE
MNC039-082230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF CLAREMONT...OR ABOUT 10 MILES
  WEST OF DODGE CENTER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MANTORVILLE AT 500 PM CDT...
  NEAR WEST CONCORD AT 505 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4409 9316 4395 9299 4396 9285 4414 9268
          4422 9305

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 8, 3:32 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT WED MAY 8 2002

...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT...

THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER
THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY.

AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA.
BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND
TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW.
HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE
THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE
SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD
THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S
AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED
TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA
AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES
THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND
THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA.
FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED
AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO
FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL
LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO
BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN
EVOLVE INTO A DAMAGING WIND EVENT.

AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE
PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY
WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE
BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE
MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE
SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY
COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE
IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE
AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT
IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME...
BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY
STEEPER.

.LSE...NONE.

BOYNE

In the hours before

Special weather statement, May 8, 3:10 PM CDT, 1 hour 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-090200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT WED MAY 8 2002

HAZARD - SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND
AND ISOLATED TORNADOES.

TIMING - FOR THIS AFTERNOON THROUGH EARLY THURSDAY MORNING.

LOCATION - NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST
MINNESOTA...NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN...WEST
CENTRAL WISCONSIN AND SOUTHWEST WISCONSIN.

DISCUSSION - A WARM FRONT HAS WORKED ITS WAY NORTH INTO MINNESOTA
AND WISCONSIN.  AS A RESULT...THE ATMOSPHERE HAS BECOME MODERATELY
UNSTABLE.  LOW LEVEL WINDS HAVE TURNED SUCH THAT CONDITIONS HAVE
BECOME SOMEWHAT FAVORABLE FOR ISOLATED TORNADOES.  CURRENT
THUNDERSTORM ACTIVITY OVER SOUTHERN MINNESOTA IS DEVELOPING IN AREA
OF STRONG LOW LEVEL CONVERGENCE.  THIS AREA OF THUNDERSTORMS IS
EXPECTED TO DEVELOP SOUTH AND EAST AS THE AFTERNOON PROGRESSES.  THE
MAIN THREAT OF THESE SEVERE WEATHER CONDITIONS...HAIL...WIND
DAMAGE...ISOLATED TORNADOES...WILL BE ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA.  THIS IS EXPECTED TO EVOLVE INTO A STRAIGHT LINE
WIND EVENT AS IT MOVES THROUGH WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS LIKELY.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:30 PM CDTSevere Thunderstorm WarningARXDodge, Mower60 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningARXWabasha58 min
May 8, 5:59 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted46 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.